I’ve been on a full dose (2,000 mg) of Metformin a day for about a month now. I haven’t been posting in the mean time because I’ve felt rather horrid. This seems to be over now (fingers crossed).
For the first few weeks, I had constant nausea. It was not normally enough to keep me from eating, but I ate a lot less than usual.
For the next week, I would feel fine … as long as I didn’t eat. About an hour after eating I’d have to make a restroom rush. This happened no matter what I ate, I experimented with fruit, veggies, a protein shake, and a regular meal. I woke up late one night convinced I was going to vomit. Took me a couple of hours before I was able to sleep again.
My appetite is still reduced. I’m not sure if this is a carryover from the nausea, or a side effect of the medication. Whatever it is, it has caused me to lose some weight, but this isn’t necessarily a good thing since I’m often eating less than 1,200 calories a day – which isn’t a good idea. I have a seminar coming up shortly. After that is over, I’m going to start counting calories properly again so that I can accurately determine if this medication is helping me to lose weight by some chemical means, or only by appetite control.
I seem to have moved past that phase now for the most part. My stomach will still occasionally be upset an hour or so after my first meal, but I had that from the Synthroid before I went on Meformin. I can get rid of this by getting more fiber.
I woke up Monday morning feeling better than I have in a long time. I have energy, I have drive, I’m excited about life again! I’m currently feeling much, much better than I was before I went on the Metformin, and the main change in my life has been this medication. We’ll see how it continues, but if I stay where I am I’ll probably conclude that I’m happy with this medication from a psychological standpoint.
One thing I found out that I had trouble finding online: The extended release Metformin is a dose that is active for 12 hours, not 24 hours. Part of the extreme sickness I was feeling earlier in the high dosage was because I tend to eat within an 8 hour window – I was overlapping too much and it was freaking out my system. When I stopped taking it with meals and moved to taking it 12 hours apart, I felt considerably better.
Breakdown of the side effects I’ve experienced:
- Nausea (weeks 1-3). This has now passed.
- Diarrhea (week 3). This has gone back to normal Synthroid levels, which can be controlled with fiber (and less caffeine).
- Loss of appetite (constant). Again, I’m not sure if this is a holdover from eating less while I was nauseated, or if this is a genuine side effect. Only time will tell. I have more of an appetite on workout days.
- Lightheadedness (on and off). I’m experiencing this more than I was before, and I believe it’s diet related. This is mostly noticeable when I stand up from a seated or squatting position – meaning I’ve had to cut WAY back on squats. Even squatting down to feed my cat leaves me dizzy and needing to sit down. I’ll post more later on how I dealt with this during workouts.